Free
Correspondence  |   January 2001
Plasma Tryptase in Nonimmunologic Reactions
Author Affiliations & Notes
  • Jerrold H. Levy, M.D.
    *
  • *Emory University School of Medicine, Atlanta, Georgia.
Article Information
Correspondence
Correspondence   |   January 2001
Plasma Tryptase in Nonimmunologic Reactions
Anesthesiology 1 2001, Vol.94, 181. doi:
Anesthesiology 1 2001, Vol.94, 181. doi:
In Reply:—
We thank Drs. Renz and Moss 1 for their interest in our manuscript describing the mechanism of nonimmunologic histamine and tryptase release from human cutaneous mast cells. 2 They are correct in pointing out the vancomycin concentration differences between our in vitro  study and their in vivo  study. They should note, however, that when 1 g vancomycin is administered, the concentration “seen” by cutaneous mast cells during peripheral intravenous administration may be different and much higher than the mean plasma concentration measured at the end of the infusion. Additionally, we did not perform vancomycin dose–response studies; the dose we chose corresponded to the highest vancomycin concentration that the mast cells would possibly be exposed to during the intravenous infusion. Whether mast cells exposed to much lower concentrations of vancomycin would still release tryptase along with histamine has not been determined. Because tryptase is a preformed mediator stored along histamine in secretory granules of mast cells, mast cell degranulation, regardless of whether immunologic or nonimmunologic, would cause release of both mediators. 3 Further, the reference cited acknowledges that direct histamine release from mast cells in vitro  is associated with increased levels of mast cell tryptase, 4 a finding that supports our own results. 2 Moreover, even though the results of the Fisher et al.  4 study show that there is a significant association between increased levels of tryptase and immunoglobulin E–mediated reactions, the authors conclude that increased levels of tryptase do not always distinguish between anaphylactoid and anaphylactic reactions. 4 
We also thank Drs. Laroche and Laxenaire 5 for a careful review of our manuscript. 2 Regarding their comments about the mast cell degranulation and tryptase assay, we would like to point out that, when mast cells release mediators during direct stimulation, the release reaction is called degranulation and can be observed biochemically and morphologically. The increases in histamine and tryptase concentrations that we measured in our chemically stimulated mast cell preparations resulted from the degranulation process. As for our tryptase determinations, we used a UniCap automated apparatus (UniCap, Pharmacia and Upjohn, Kalamazoo, MI) and the UniCap tryptase fluoroenzyme immunoassay (Pharmacia and Upjohn AB, Uppsala, Sweden), the same equipment and methodology used in a paper published by Laroche et al.  1 The average amount of total tryptase released by our mast cell preparations was 133 μg/l, with a baseline release of 9.2 μg/ml. We cannot comment on the tryptase levels observed in patients studied by Laxenaire et al.  5 because they used RIACT methodology (Pharmacia and Upjohn AB), and, according to the Pharmacia-Upjohn technical bulletin, tryptase levels differ between the two assays. We are in total agreement with the authors about the importance of being able to differentiate between the nonimmunologic and immunologic reactions, but we are still not sure whether increased levels of tryptase unequivocally confirm an immunologic-mediated event or can occur without immunologic activation. Only by performing more studies, both in vitro  and in vivo  , will we be able to make that distinction.
We also agree that anaphylaxis to muscle relaxants can occur in patients who have never been anesthestized before because of the complex cross-sensitization. We are confused by this statement and are not sure to what Drs. Laroche and Laxenaire are referring. The fact that one observes increased tryptase levels in radiocontrast reactions does not constitute proof of anaphylaxis. Figure 4 in the manuscript shows the level of specific immunoglobulin E against ioxithalamate or ioxaglate in patients with reactions to these materials compared with the level in control subjects. 5 These authors were unable to show immunoglobulin E antibodies against ioxaglate, and, among the ioxithalamate patients, there were five patients with reactions, with one significant outlier in the data. Although the differences between the two groups are significant according to their statistical analysis, because of the small number of patients included in the analysis and a fairly large scatter of the data points, additional patients may have to be studied to show that the differences are real. There is a paucity of data supporting immunologic mechanisms for radiocontrast media reactions. Standard radiocontrast media solutions are extremely hyperosmolar (1,200–1,400 mOsm) and seem to have direct effects on mast cells and basophils. Although true anaphylaxis can occur with any molecule, multiple mechanisms seem to be responsible for radiocontrast media reactions. Finally, they note in their paper that human mast cells with no history of reactions to iodinated contrast materials release tryptase together with histamine in a dose-dependent fashion at in vitro  stimulation with contrast material. 6 How do the results from the study of Stellato et al.  6 differ from the results we have observed with our mast cells stimulated with vancomycin? Is it because the reaction caused by vancomycin has been thought of as chemically mediated? We realize that there are many more questions to be answered regarding the in vivo  distinction between the nonimmunologically and chemically mediated versus  immunoglobulin E–mediated reactions. The main purpose of our in vitro  study was to try to elucidate mechanisms of how molecules can produce direct mast cell activation, mechanisms that we noted to be through cellular signaling mechanisms. We believe our paper represents one more piece of the complex puzzle of anaphylaxis.
References
Renz CL, Laroche D, Thurn JD, Finn HA, Lynch JP, Thisted R, Moss J: Tryptase levels are not increased during vancomycin-induced anaphylactoid reactions. Anesthesiology 1998; 89: 620–5Renz, CL Laroche, D Thurn, JD Finn, HA Lynch, JP Thisted, R Moss, J
Veien M, Szlam F, Holden JT, Yamaguchi K, Denson DD, Levy JH: Mechanisms of nonimmunological histamine and tryptase release from human cutaneous mast cells. Anesthesiology 2000; 92: 1074–81Veien, M Szlam, F Holden, JT Yamaguchi, K Denson, DD Levy, JH
Schwartz LB, Metcalfe DD, Miller JS, Earl H, Sullivan T: Tryptase levels as an indicator of mast-cell activation in systemic anaphylaxis and mastocytosis. N Engl J Med 1987; 316: 1622–6Schwartz, LB Metcalfe, DD Miller, JS Earl, H Sullivan, T
Fisher MM, Baldo BA: Mast cell tryptase in anesthetic anaphylactoid reactions. Br J Anaesth 1998; 80: 26–9Fisher, MM Baldo, BA
Laroche D, Aimone-Gastin I, Dubois F, Huet H, Eng PG, Vergnaud MC, Mouton-Faivre C, Gueant JL, Laxenaire MC, Bricard H: Mechanism of severe, immediate reactions to iodinated contrast material. Radiology 1998; 209: 183–90Laroche, D Aimone-Gastin, I Dubois, F Huet, H Eng, PG Vergnaud, MC Mouton-Faivre, C Gueant, JL Laxenaire, MC Bricard, H
Stellato C, de Crescenzo G, Patella V, Mastronardi P, Mazzarella B, Marone G: Human basophil/mast cell releasability: XI. Heterogeneity of the effects of the contrast media on the mediator release. J Allergy Clin Immunol 1996; 97: 838–50Stellato, C de Crescenzo, G Patella, V Mastronardi, P Mazzarella, B Marone, G